Jump to content

Am I a whimp


Recommended Posts

I have been reading your forum for about a week now. I find that I have alot in common with most of you. What I find amazing is that when asked if you have ever been treated at the hospital for your POTS some of you say no. I have been in and out of the hospital and the ER so much that the nurses and doctors know me by name.

I was dx with POTS almost two years ago but they know where mine came from. I had two car accidents back to back and my vertible artery(thats not spelled right) in my neck was pinched which they think gave me a brain stem stroke which gave me POTS.

In the last year I have been on 33 pills a day, 11 florinef, 11potassim, 3proamatine 3x a day 1/2xanax 3xdailey. I had a pic line inserted into my arm and started on 1 bag of fluid 2x a wk with 20 meq of potassium in each bag. by 6-7 months later I was up to 8-9 bags of fluid a wk with 60 meq of potassium in eachbag.

I finally came to the conclussion that it was not going to cure me and it might kill me so took myself off all meds. Doc. took me off all bags I did ok for about 2 months but I live in Fl and the weather is hot and very heavy so about 2weeks all symtoms came back I had a short stay in the hospital to bring up my fluid and my potassium level. I have done good for about a wk now I am having symtoms like some is sitting on my chest(which ususlly means my potassium is low) my heart rate keeps going up and my bp keeps falling. The worst is how weak I get. I have never fainted (but have come very close) and I feel like someone is sitting on my chest with every exertion I make.

Please don't think I am a rambling idiot I just don't have anyone that understands what I am going through. They think if I just lay down and stay there that eveything will go away IT DOES not until I get fluids. I am just wondering if I am just a whimp. Thanks for listening.

Link to comment
Share on other sites

Valiant, welcome to our board. Even though you have some things that are different in the way your body works, i think you have a great deal in common with all of us. I hope that you will find support here--and maybe some additional ideas to help you feel better with your day to day? A girl can hope

;)

Nina

ps. I don't think you're a wimp.

Link to comment
Share on other sites

I just wanted to say that you are definitely NOT a wimp, it takes a strong person to get through all this mess ;)

We all understand what you are going through- and you are lucky in the sense that you know how you acquired POTS- many of us are still mystified! Take good care of yourself and never doubt that you are doing the best you can to get through it.

Link to comment
Share on other sites

I agree with all above...no way are you a wimp and consider yourself blessed enough to at least know what is causing the POTS though I realize it is little consolation without a "cure". I don't think your symptoms sound unusual for POTS at all..maybe just more extensive because of the damage to your artery causing you to need so much more medication, fluids, etc. than some of us. Chin up...you sound like you are coping remarkably well given the circumstances! By the way welcome to the forum!

Link to comment
Share on other sites

Wow with everything you have had to endure you could never be considered a wimp. I wished there was a cure for us but until they find one we have to really take care of ourselves ............not just what the doctors do. On here you can find out things that help a bit that are not medicinal. We also are good at listening. :)

Paige

Link to comment
Share on other sites

No way are you a wimp! I can't imagine going through all of that. Has anyone ever suggested physical therapy. (Not a chiropractor!) Forgive my ignorance if I don't know your full circumstances, but it sounds like it would help. I have some lower back spine issues that may or may not be related to POTS. I'm told that it can never be fixed, but if I can strengthen the muscles that support that area, it may help prevent further injury and help with other symptoms I experience with this trauma. I wonder if this would be the same case for your neck.

Also I find that my POTS and BP symptoms actually get worse if I spend too much time in bed or sleep in until noon or something. Maybe these excersises would help that as well and eventually ease the chest pain. Please don't give up and keep trying to find the best thing that works for you :)

Link to comment
Share on other sites

You are certainly not a wimp! What wimp could survive what you are going through?

I agree with the last post. As "Migraine" said, staying in bed all day or most of the day aggravates POTs. Staying in bed most of the time would not be good for anyone even those lucky people without POTS. Lying down causes deconditioning which only aggravates POTS.

Have you tried sitting up with your legs stretched out? For example, on a lounge chair?

What treatment are you currently on?

We're with you, Valiant!

Link to comment
Share on other sites

Gosh my heart goes out to you. I hope you're feeling better. I was on a medication regimen similar to yours, except for the amount of Florinef. I took only one .1 mg pill once a day. Instead of Xanax I was on Lorazapam and Zoloft. I was taking the mega doses of potassium, too. And, I only had the IVs when I was in the hospital. (Yes, I was in the hospital - three inpatient stays for a total of 16 days and seven ER visits in four months.) I can hardly believe you were on that much Florinef. Your poor kidneys must be working overtime to try to regulate the electrolyte and water balance in your body. You must be as thin as a rail with all the energy you're using every time you stand up.

Unless I missed it, you didn't mention anything about eating extra salt or drinking extra fluids with added electrolytes. Unless you add A LOT of salt, the florinef will not be able to increase your blood volume which is what will increase your BP. It also should help the tacycardia. The midodrine also helps with the blood volume. The kidneys filter the blood, reabsorbs things like sodium, potassium, chloride, and water from the blood that the body needs, and then secrets the fluids, ions, and other molecules that the body doesn't need. Some people with POTS have low blood volume primarily because the kidneys cannot reabsorb the water and sodium that it needs to keep the blood volume up. So when you add the extra water and salt to your diet, it increases the chances of your kidneys being able to reabsorb what it needs. Florinef increases the number and type of transporters in the kidneys that attach to the sodium further increasing the chances of enough sodium that can be reabsorbed. Unfortunately it does this at the expense of the potassium. That's why you have to be careful about your potassium intake when you take Florinef.

I didn't mean to make this a biology lesson, but I believe it's very important for POTS patients to get enough water and salt in their diet. When I was first put on Florinef I drank 16 oz. of water every two hours while I was awake. I added extra salt and drank Gatorade, but I still felt terrible and lightheaded. After reading on the DINET web-site a newsletter that contained an article by Dr. Low about extra sodium, I started putting 1/2 teas of salt in a glass of water every morning. I started feeling better the very next day!

I better end this or no one will want to read it. I do hope you start feeling better. It's no wonder so many of us have anxiety problems. Look at what we have to face everyday! You continue making a Valient Effort, and you'll have good days again. :D I almost forgot to add that everyone who wrote before me is correct about staying in bed. Everything I've read says to stay in a recliner if you need to rest. It helps with your blood pressure, and it's supposed to help with your blood volume, too. Good Luck, and we're here for you!

Link to comment
Share on other sites

Valiant Effort

Are you really saying you are on 11 - .1mg of florinef's a day? I'm sure your potassium is tanked. 11 potassium??? What strength? Where do your HR's go to now? What meds are you taking now. No, you are not a whimp for IV fluids. I do it too.

Karen M.

Link to comment
Share on other sites

I was wondering that too, in regards to the Florinef- 11? I think I would literally keel over and just die if I took that much of anything...

Link to comment
Share on other sites

Wow, I just caught that...11 florinef is a very high dose. Most of the autonomic specialists wont give more than 2 per day (that's .2 mg total). Please clarify.

Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...